Alert archive / Michigan / High Wind Warnings in 2011
High Wind Warning 5, NWS Marquette, MI
NWS Marquette, MI issued this high wind warning at Oct 16, 2011, 6:28 PM EDT for Houghton County, Keweenaw County, Michigan. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 16, 2011, 6:28 PM EDT (22:28 UTC)
- Expired
- Oct 17, 2011, 8:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
Counties Houghton County, MI, Keweenaw County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 11:00 PM EDT | NON-TSTM WND GST 56 | Freda, MI | RECEIVING SUSTAINED WINDS IN THE HIGH 40S TO LOW 50S. |
| Oct 17, 1:00 AM EDT | NON-TSTM WND DMG | Calumet, MI | STATE POLICE REPORTED TREES DOWN ACROSS COUNTY...INCLUDING TREES ON POWER LINES...DUE TO HIGH WINDS OVERNIGHT. DID NOT GIVE SPECIFIC LOCATIONS. EXACT TIME OF EVENTS UNKNOWN...ESTIMATED TIME BASED ON HIGHEST WIND GUSTS AT WEATHER STATION PCLM4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1566 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WWUS73 KMQT 162228 NPWMQT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 628 PM EDT SUN OCT 16 2011 ...VERY GUSTY WEST WINDS NEAR LAKE SUPERIOR THROUGH TONIGHT... .A TIGHT PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER HUDSON BAY AND A HIGH PRESSURE RIDGE IN THE NORTHERN PLAINS WILL RESULT IN STRONG AND GUSTY WEST WINDS THROUGH TONIGHT. THE STRONGEST WINDS GUSTING TO 50 TO 60 MPH WILL BE AT EXPOSED LOCATIONS NEAR LAKE SUPERIOR OVER NORTHWEST UPPER MICHIGAN AND EAST OF MUNISING. MIZ001-003-170900- /O.UPG.KMQT.WI.Y.0013.000000T0000Z-111017T1200Z/ /O.NEW.KMQT.HW.W.0005.111016T2228Z-111017T1200Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 628 PM EDT SUN OCT 16 2011 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS UPGRADED THE WIND ADVISORY TO A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. HAZARDOUS WEATHER... * WEST WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 TO 60 MPH ARE EXPECTED THROUGH TONIGHT. * THE HIGHEST WIND WINDS WILL BE ALONG THE LAKE SUPERIOR SHORE FROM FREDA TO EAGLE RIVER AND COPPER HARBOR...AND OVER WEST FACING HIGHER TERRAIN FROM TOIVOLA TO CALUMET AND PHOENIX. IMPACTS... * EXPECT THESE STRONG WINDS TO BLOW DOWN TREES AND CAUSE NUMEROUS POWER OUTAGES. * DRIVING HIGH PROFILE VEHICLES WILL BE DIFFICULT...ESPECIALLY ON ROADS IN EXPOSED AREAS NEAR LAKE SUPERIOR AND OVER HIGHER TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. * FOR ADDITIONAL INFORMATION OR TO REPORT WIND DAMAGE TO THE NWS MARQUETTE...VISIT WWW.WEATHER.GOV/MQT && $$ MIZ006-007-170900- /O.EXB.KMQT.WI.Y.0013.000000T0000Z-111017T1500Z/ ALGER-LUCE- INCLUDING THE CITIES OF...GRAND MARAIS...MUNISING...NEWBERRY 628 PM EDT SUN OCT 16 2011 ...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT MONDAY... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EDT MONDAY. HAZARDOUS WEATHER... * WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 TO 50 MPH ARE EXPECTED THROUGH TONIGHT. * THE STRONGEST WINDS WILL BE ALONG THE LAKE SUPERIOR SHORELINE EAST OF MUNISING FROM PICTURED ROCKS NATIONAL LAKESHORE AND GRAND MARAIS IN ALGER COUNTY...TO MUSKALLONGE LAKE STATE PARK AND CRISP POINT IN FAR NORTHERN LUCE COUNTY. * FARTHER INLAND FROM LAKE SUPERIOR AT CHATHAM...SHINGLETON AND NEWBERRY...EXPECT WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. IMPACTS... * LOOSE ITEMS SUCH AS LAWN FURNITURE AND TRASH BINS WILL BE BLOWN AROUND EASILY. * DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT. * TREE LIMBS MAY COME DOWN DURING STRONGER WIND GUSTS...LEADING TO SPORADIC POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MIZ002-170900- /O.CON.KMQT.WI.Y.0013.000000T0000Z-111017T1200Z/ ONTONAGON- INCLUDING THE CITY OF...ONTONAGON 628 PM EDT SUN OCT 16 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... HAZARDOUS WEATHER... * WEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED TO CONTINUE THROUGH TONIGHT. * THE HIGHEST WIND WINDS WILL BE ALONG THE LAKE SUPERIOR SHORE. * FARTHER INLAND FROM LAKE SUPERIOR...EXPECT WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH. IMPACTS... * LOOSE ITEMS SUCH AS LAWN FURNITURE AND TRASH BINS WILL BE BLOWN AROUND EASILY. * DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT. * TREE LIMBS MAY COME DOWN DURING STRONGER WIND GUSTS...LEADING TO SPORADIC POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KC
1 follow-up statement
588 WWUS73 KMQT 170826 NPWMQT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 426 AM EDT MON OCT 17 2011 ...VERY GUSTY WEST WINDS NEAR LAKE SUPERIOR THROUGH THIS MORNING... .A TIGHT PRESSURE GRADIENT BETWEEN LOW PRESSURE OVER HUDSON BAY AND A HIGH PRESSURE RIDGE IN THE NORTHERN PLAINS WILL RESULT IN STRONG AND GUSTY WEST WINDS THROUGH THIS MORNING. THE STRONGEST WINDS GUSTING TO 50 TO 60 MPH EARLY TODAY WILL BE AT EXPOSED LOCATIONS NEAR LAKE SUPERIOR OVER NORTHWEST UPPER MICHIGAN AND EAST OF MUNISING. MIZ001-003-171600- /O.EXB.KMQT.WI.Y.0013.111017T1200Z-111017T1600Z/ /O.CON.KMQT.HW.W.0005.000000T0000Z-111017T1200Z/ KEWEENAW-NORTHERN HOUGHTON- INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK 426 AM EDT MON OCT 17 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON EDT TODAY... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO NOON EDT TODAY. HAZARDOUS WEATHER... * WEST WINDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 TO 60 MPH ARE EXPECTED EARLY THIS MORNING. WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED FROM 8 AM UNTIL NOON. * THE HIGHEST WIND WINDS WILL BE ALONG THE LAKE SUPERIOR SHORE FROM FREDA TO EAGLE RIVER AND COPPER HARBOR...AND OVER WEST FACING HIGHER TERRAIN FROM TOIVOLA TO CALUMET AND PHOENIX. IMPACTS... * EXPECT THESE STRONG WINDS TO BLOW DOWN TREES AND CAUSE NUMEROUS POWER OUTAGES. * DRIVING HIGH PROFILE VEHICLES WILL BE DIFFICULT...ESPECIALLY ON ROADS IN EXPOSED AREAS NEAR LAKE SUPERIOR AND OVER HIGHER TERRAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. * FOR ADDITIONAL INFORMATION OR TO REPORT WIND DAMAGE TO THE NWS MARQUETTE...VISIT WWW.WEATHER.GOV/MQT && $$ MIZ006-007-171600- /O.EXT.KMQT.WI.Y.0013.000000T0000Z-111017T1600Z/ ALGER-LUCE- INCLUDING THE CITIES OF...GRAND MARAIS...MUNISING...NEWBERRY 426 AM EDT MON OCT 17 2011 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON EDT TODAY... HAZARDOUS WEATHER... * WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH THIS MORNING NEAR THE LAKE SUPERIOR SHORELINE. * THE STRONGEST WINDS ARE EXPECTED EAST OF MUNISING FROM PICTURED ROCKS NATIONAL LAKESHORE AND GRAND MARAIS IN ALGER COUNTY...TO MUSKALLONGE LAKE STATE PARK AND CRISP POINT IN FAR NORTHERN LUCE COUNTY. * FARTHER INLAND FROM LAKE SUPERIOR AT CHATHAM...SHINGLETON AND NEWBERRY...EXPECT WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. IMPACTS... * LOOSE ITEMS SUCH AS LAWN FURNITURE AND TRASH BINS WILL BE BLOWN AROUND EASILY. * DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT. * TREE LIMBS MAY COME DOWN DURING STRONGER WIND GUSTS...LEADING TO SPORADIC POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MIZ002-171200- /O.CON.KMQT.WI.Y.0013.000000T0000Z-111017T1200Z/ ONTONAGON- INCLUDING THE CITY OF...ONTONAGON 426 AM EDT MON OCT 17 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... HAZARDOUS WEATHER... * WEST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED TO CONTINUE EARLY THIS MORNING. * THE HIGHEST WIND WINDS WILL BE ALONG THE LAKE SUPERIOR SHORE. * FARTHER INLAND FROM LAKE SUPERIOR...EXPECT WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH. IMPACTS... * LOOSE ITEMS SUCH AS LAWN FURNITURE AND TRASH BINS WILL BE BLOWN AROUND EASILY. * DRIVING HIGH PROFILE VEHICLES MAY BE DIFFICULT. * TREE LIMBS MAY COME DOWN DURING STRONGER WIND GUSTS...LEADING TO SPORADIC POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... * A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 50 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ JLB
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this high wind warning went out at Oct 16, 3:33 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 16, 3:33 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
333 PM EDT SUN OCT 16 2011
.SHORT TERM TO 00Z TUE...
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE SOUTHERN
U.S. WITH TROUGHING IN THE PACIFIC NW AND TROUGHING ACROSS THE GREAT
LAKES REGION AND NEW ENGLAND WITH A STRONG CLOSED UPPER LOW OVER
HUDSON BAY. THERE IS ALSO A SHORTWAVE MOVING INTO THE UPPER GREAT
LAKES THIS MORNING THAT SHOWS UP ON WATER VAPOR SATELLITE IMAGERY
WITH A CYCLONIC SPIN NOTED ACROSS NE MN. THIS MOVES THROUGH AND WILL
KICK UP THE WINDS AS IT PASSES THIS AFTERNOON AND EVENING. ANOTHER
SHORTWAVE MOVES THROUGH LATE TONIGHT AS IT ROTATES AROUND THE CLOSED
UPPER LOW.
SOME WRAPAROUND MOISTURE WILL REMAIN THROUGH THE PERIOD AS MOISTURE
PIVOTS AROUND THE UPPER LEVEL LOW. THERE WILL ALSO BE SOME LAKE
ENHANCEMENT GOING ON AS WELL. WITH THE WEST WINDS THOUGH...THIS WILL
CONFINE THE POPS TONIGHT TO THE KEWEENAW AND EAST OF MUNISING ALONG
THE LAKE SUPERIOR SHORELINE. FOR MONDAY...WITH NEXT SHORTWAVE MOVING
THROUGH AND WRAPAROUND MOISTURE...SHOWERS SHOULD MAKE A RESURGENCE
ON LAND AND WILL ALSO BE AIDED BY SOME COLD AIR ALOFT. NAM AND GFS
SHOWING 850 MB TEMPERATURES OF -2C TO -4C AND WITH LAKE SUPERIOR
ANYWHERE FROM 9C TO 11C...THIS IS ENOUGH FOR LAKE ENHANCEMENT
ESPECIALLY WITH SOME WRAPAROUND MOISTURE THROWN IN. THE LOWEST POPS
WILL BE THE AREAS FURTHEST FROM LAKE SUPERIOR WITH A WEST WIND
PREVAILING. NUMEROUS POPS ACROSS THE KEWEENAW AND ALSO EAST OF
MUNISING ALSO LOOK GOOD.
OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST FOR
TEMPERATURES OR WEATHER. DID INCREASE THE WINDS A BIT IN THE
FORECAST TONIGHT THROUGH MONDAY AS GRADIENT LOOKS A BIT TIGHTER AND
ABLE TO MIX DOWN SOME HIGHER WINDS FROM ALOFT. WHERE THE WIND
ADVISORIES ARE CONTINUE TO LOOK GOOD WITH THE TIMES LOOKING GOOD AS
WELL. ONLY THING TO WATCH WOULD BE ALGER COUNTY NEAR GRAND MARAIS.
EARLIER...THEY HAD A GUST TO 60 MPH AFTER 2 PM...BUT IT APPEARED TO
BE FROM A SHOWER THAT BROUGHT THE WIND DOWN TO THE SFC. THINK THIS
WAS AN ISOLATED INCIDENT. WITH WEST WINDS...THIS SHOULD KEEP THE
WIND CONFINED TO IMMEDIATELY ALONG THE SHORELINE AND INTO THE LAKE
AND THOUGHT AREA WAS SMALL ENOUGH NOT TO PUT UP AN ADVISORY. IF THE
WIND WAS A BIT MORE NORTHWEST...THAN DEFINITELY AN ADVISORY WOULD BE
NEEDED.
.LONG TERM /00Z TUESDAY THROUGH NEXT SUNDAY/...
WE WILL START THE PERIOD MONDAY NIGHT WITH THE LOW PRESSURE SYSTEM
THAT MOVED TO JAMES BAY YESTERDAY...STILL OVER JAMES BAY. A
SHORTWAVE WILL HAVE ROTATED AROUND THIS LOW THROUGH THE CWA ON
MONDAY...AND WILL BE WELL PAST THE CWA BY 00Z TUE. THE CENTRAL CONUS
WILL BE UNDER A DEEP UPPER TROUGH EXTENDING DOWN TO THE GULF OF
MEXICO. TO THE W...A STRONG UPPER RIDGE WILL BE IN PLACE OVER THE W
COAST. TOPPING THE UPPER RIDGE WILL BE A 250MB JET MAX AT
120KTS...WITH THE REST OF THE JET AT 100+KTS EXTENDING SE INTO ERN
CO. EMBEDDED IN THE UPPER TROUGH/NW FLOW WILL BE A COUPLE OF
SHORTWAVES.
SO FOR MONDAY NIGHT...LAKE EFFECT ONGOING FROM MONDAY SHOULD
DIMINISH SOME SINCE WE WILL BE UNDER SUBSIDENCE BEHIND THE SHORTWAVE
THAT PASSED OVER EARLIER. 850MB TEMPS WILL BE BETWEEN -2C AND
-4C...WITH LAKE SFC TEMPS AROUND 10C. THIS WILL RESULT IN DELTA TS
BETWEEN LAKE SFC AND 850MB TEMPS OF AROUND 13C...WHICH WILL NOT BE
ALL THAT FAVORABLE FOR LAKE EFFECT BY ITSELF. HOWEVER...DEEP
MOISTURE AND CYCLONIC NW FLOW OVER LAKE SUPERIOR BE ON THE PLUS SIDE
FOR LAKE EFFECT. THERE WILL BE A CHANCE FOR A RAIN/SNOW MIX OVER THE
HIGHER TERRAIN OF WRN UPPER MI...SINCE WET BULB ZERO HEIGHTS WILL BE
AROUND OR LESS THAN 1000FT.
THE UPPER SHORTWAVES AND JET MAX WILL DIVE INTO THE CENTRAL CONUS
UPPER TROUGH TUESDAY...DEEPENING THE TROUGH INTO A CLOSED LOW OVER
IL/IN BY 12Z WED. WITH THE JET DIVERTING AROUND THIS SYSTEM...THE
LOW OVER JAMES BAY WILL FINALLY GO AWAY TUESDAY...WAS STARTING TO
THINK IT AND THE GALES IS CURRENTLY PRODUCING WERE GOING TO BECOME A
PERMANENT FEATURE.
THE 250MB JET MAX WILL BEGIN ROUNDING THE BASE OF THE DEEP UPPER LOW
BY LATE TUESDAY. THIS WILL CAUSE RAPID SFC CYCLOGENESIS OVER THE
SERN CONUS. A 990MB LOW WILL OCCLUDE DIRECTLY UNDER THE UPPER LOW
OVER LAKE ONTARIO BY 00Z THU...AND WILL THEN MOVE TO CENTRAL QUEBEC
BY 06Z FRIDAY AS SFC AND UPPER RIDGING MOVE OVER THE CWA.
AS THE SFC LOW SPINS UP OVER THE SE...LOW LEVEL WIND FIELD WILL
BECOME MORE NLY BY 00Z WED...THEN NELY BY 06Z WED. THE CYCLONIC NELY
WINDS WILL LAST UNTIL 12Z THU WHEN WINDS WILL BECOME NLY. 850MB
TEMPS WILL BE AROUND -3C TO -5C TUESDAY MORNING...AND WILL COOL TO
AROUND -6C BY 12Z THU. DEEP MOISTURE WILL BE PRESENT THROUGH TUESDAY
NIGHT...BEFORE DRY UPPER LEVEL AIR STARTS TO MOVE IN. BY WEDNESDAY
NIGHT...DRY AIR WILL BE WORKING INTO THE MID LEVELS...WHICH WILL
REDUCE MOISTURE IN THE DGZ. THIS WILL RESULT IN LIKELY LAKE EFFECT
PRECIPITATION TRANSITIONING FROM NW FLOW AREAS TUESAY MORNING...TO
NE FLOW AREAS TUESDAY NIGHT. BY FRIDAY MORNING...ALL LAKE EFFECT
SHOULD BE GONE AS THE ENTIRE PROFILE WILL BE DRY AND HIGH PRESSURE
WILL HAVE MOVED OVER THE ENTIRE CWA.
SYNOPTICALLY...THIS EVENT SHOULD BE FAIRLY EASY...ESPECIALLY
CONSIDERING THE GREAT MODEL AGREEMENT FOR THIS PERIOD. MORE
UNCERTAINTY IS INJECT WHEN LOOKING IN THE THERMODYNAMIC ASPECT IN
RELATION TO PTYPE. FOR TUESDAY NIGHT...ICE NUCLEATION WILL BE IN
FULL SWING WITH THE DEEP MOISTURE AND LARGE SCALE LIFT...BUT THE BIG
QUESTION FOR SNOW REMAINS IN THE BL TEMPS. WITH LOWS FORECAST TO BE
JUST ABOVE FREEZING...AND COLD 850MB TEMPS...WET BULB ZERO HEIGHTS
WILL BE AROUND 500-1000FT. THIS SHOULD KEEP PRECIP FROM BEING ALL
SNOW...BUT AT THIS POINT IT WILL BE BORDERLINE ALL SNOW. KEPT A MIX
OF RAIN AND SNOW OVER THE HIGHER TERRAIN IN THE WRN HALF OF UPPER
MI.
HIGHS IN THE 40S WILL KEEP PRECIP LIQUID WEDNESDAY...EXPECT THERE
MAY BE SOME BRIEF SNOW MIXED IN UNDER ANY HEAVIER SHOWERS. LEFT SNOW
OUT OF THE FORECAST FOR NOW FOR DAYTIME WEDNESDAY.
WEDNESDAY NIGHT/EARLY THU WILL BE A DIFFERENT STORY...WITH EVEN MORE
UNCERTAINTY. COOLER TEMPS WILL ALLOW A BETTER CHANCE FOR SNOW...BUT
ONLY IF WE HAVE DEEP ENOUGH MOISTURE. 850MB TEMPS WILL BE AT THEIR
COOLEST AT -6C...WITH LOWS RIGHT AROUND FREEZING...LEADING TO WET
BULB ZERO TEMPS NEAR THE SFC. THE BIGGEST QUESTION FOR SNOW IS IF
MOISTURE WILL BE DEEP ENOUGH FOR DENDRITE GROWTH. MODEL SOUNDINGS
SHOW AMPLE LOW LEVEL MOISTURE...BUT THERE IS A DRY LAYER FROM -9C TO
AROUND -18C. IF THE SYSTEM MOVES CLOSER TO THE CWA...MOISTURE WILL
INCREASE...OR IT COULD BE DRIER IF THE SYSTEM MOVE FURTHER SE. WITH
THIS UNCERTAINTY...KEPT A MIX OF RAIN AND SNOW OVER THE HIGHER
TERRAIN OF CENTRAL AND WRN UPPER MI.
AS THE LOW MOVES INTO QUEBEC AND DRY HIGH PRESSURE MOVES INTO THE
WRN CWA THURSDAY...LOW LEVEL WINDS WILL BECOME NWLY BY LATE
THURSDAY. ALSO 850MB TEMPS WARM TO AROUND -3C OVER THE E...AND TO
AROUND 2C OVER THE W. THIS WILL DIMINISH LAKE EFFECT OVER ALL BUT
THE FAR ERN CWA BY THURSDAY NIGHT. PAST EXPERIENCE SHOWS THAT LAKE
EFFECT RAIN MAY LAST THROUGH FRIDAY MORNING OVER THE FAR E...UNTIL
WINDS BECOME OFFSHORE BY FRIDAY AFTERNOON.
WE WILL SEE A BRIEF WARM UP FRIDAY UNDER THE HIGH PRESSURE...BEFORE
A TROUGH/COLD FRONT MOVES THROUGH FRIDAY NIGHT. HIGHS FRIDAY LOOK TO
BE IN THE 50S AS 850MB TEMPS WARM TO AROUND 3C. BEHIND THE
TROUGH/COLD FRONT...AN UPPER TROUGH MOVES DOWN FROM CANADA AS SFC
HIGH PRESSURE MOVES IN FROM THE WEST ON SATURDAY. MOISTURE AND UPPER
SUPPORT WILL BE LIMITED WITH THE COLD FRONT...SO ONLY SLIGHT CHANCE
POPS LOOK GOOD.
850MB TEMPS DROP DOWN TO AROUND -2C SATURDAY WITH WNW WINDS...SO
SLIGHT CHANCE POPS OVER THE E NEAR LAKE SUPERIOR SEEM REASONABLE.
NOT ESPECIALLY EXCITED ABOUT LAKE EFFECT CHANCES SINCE WE WILL HAVE
LOW LEVEL ANTICYCLONIC FLOW AND DRY MID/UPPER LEVELS.
GOOD MODEL AGREEMENT THROUGH SATURDAY LEADS TO ABOVE NORMAL
CONFIDENCE...ESPECIALLY IN THE SYNOPTIC SCALE FEATURES.
A WEAK SHORTWAVE MOVES INTO THE NRN PLAINS SUNDAY...WITH A WEAK SFC
LOW MOVING INTO MN SUNDAY AFTERNOON. THERE COULD BE SOME PRECIP AS
THE LOW MOVES INTO THE AREA...BUT ENOUGH UNCERTAINTY EXISTS TO
SUPPORT SLIGHT CHANCE POPS AT BEST.
&&
.AVIATION /FOR THE 18Z TAF ISSUANCE/...
WINDS WILL CONTINUE STRONG AT ALL TAF SITES AS PRESSURE GRADIENT
TIGHTENS UP AND DAYTIME MIXING CONTINUES. WHILE WINDS WILL SUBSIDE A
BIT OVERNIGHT EXPECT GUSTY WINDS TO CONTINUE AT KCMX DUE TO TERRAIN
INFLUENCES. A WEAK SHORTWAVE WILL MOVE THROUGH THE AREA AND MAY BE
ENOUGH TO INITIATE SOME LAKE ENHANCED SHOWERS AT KCMX ALONG WITH
MVFR/VFR CIGS AT KCMX AND KIWD. SUBSIDENCE MOVING IN THE LATTER HALF
OF THE FORECAST PERIOD WILL BE A LIMITING FACTOR ON PRECIPITATION
AND MVFR CIGS. HAVE MENTION OF VCSH IN KCMX TAF AT THIS TIME.
&&
.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...
LOW PRESSURE IN THE VICINITY OF JAMES BAY WILL REMAIN IN THAT AREA
THROUGH MONDAY MORNING...DOMINATING THE WEATHER OVER THE UPPER GREAT
LAKES. THIS LOW WILL BRING GUSTY WINDS TO THE REGION AS IT COMBINES
WITH AN UPPER LEVEL DISTURBANCE MOVING THROUGH. THE SFC PRESSURE
GRADIENT REMAINS TIGHT THROUGH TONIGHT...WHILE ANOTHER SHOT OF COLD
AIR ADVECTION ARRIVES IN THE WAKE OF THE DISTURBANCE. DECENT LAPSE
RATES OVER THE WATER SUPPORTS GOOD MIXING...WITH THE NET RESULT
BEING A CONTINUATION OF THE GALES ACROSS LAKE SUPERIOR AND ALSO
ACROSS LAKE MICHIGAN. WHILE GUSTS TO 35 TO 45 KNOTS WILL BE THE
PREVAILING SPEEDS...CANNOT RULE OUT A FEW GUSTS APPROACHING 50 KNOTS
THIS AFTERNOON AND EVENING OVER NORTHERN AND EASTERN LAKE SUPERIOR.
THE LOW WILL FINALLY BEGIN MOVING AWAY FROM THE REGION MONDAY
AFTERNOON/EVENING AS HIGH HIGH PRESSURE OVER THE NORTHERN ROCKIES
EXPANDS INTO THE CENTRAL U.S. TUESDAY/WEDNESDAY. RIDGE BUILDS INTO
THE UPPER GREAT LAKES BY THURSDAY...WITH WINDS DECREASING TO BELOW
20 KNOTS BY LATE THURSDAY AND INTO FRIDAY. CLOSE ENOUGH TO GALES ON
LAKE MICHIGAN TO HOIST THEM AS WELL AND THE WIND STAYS UP INTO
MONDAY MORNING THERE.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY UNTIL 8 AM EDT MONDAY FOR MIZ001>003.
LAKE SUPERIOR...
GALE WARNING UNTIL 10 PM EDT MONDAY FOR LSZ244>251-264>267.
GALE WARNING UNTIL 5 PM EDT /4 PM CDT/ MONDAY FOR LSZ162-241>243-
263.
LAKE MICHIGAN...
GALE WARNING UNTIL 11 AM EDT MONDAY FOR LMZ221-248-250.
&&
SHORT TERM...07
LONG TERM...TITUS
AVIATION...07
MARINE...07Hazardous weather outlook, Oct 16, 3:44 PM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 344 PM EDT SUN OCT 16 2011 MIZ001>003-171945- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON- 344 PM EDT SUN OCT 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN. .DAY ONE...TONIGHT WEST WINDS WILL GUST TO AROUND 50 MPH THROUGH TONIGHT. SEE THE LATEST WIND ADVISORY PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST WINDS WILL GUST BETWEEN 30 TO 40 MPH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WIND GUSTS AND ANY ASSOCIATED PROPERTY DAMAGE WOULD BE APPRECIATED. MIZ004>007-009>014-084-085-171945- BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE- DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 344 PM EDT SUN OCT 16 2011 /244 PM CDT SUN OCT 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT WEST WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE THROUGH TONIGHT...MAINLY NEAR LAKE SUPERIOR. A FEW GUSTS TO 50 MPH ARE POSSIBLE NEAR GRAND MARAIS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-171945- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 344 PM EDT SUN OCT 16 2011 /244 PM CDT SUN OCT 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT WEST GALES ARE EXPECTED OVER MUCH OF LAKE SUPERIOR THROUGH TONIGHT BEHIND A PERSISTENT LOW PRESSURE SYSTEM LOCATED NORTHEAST OF UPPER MICHIGAN. FREQUENT GALE FORCE WIND GUSTS UP TO 45 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE SUPERIOR OPEN WATERS FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST GALES ARE EXPECTED OVER MUCH OF LAKE SUPERIOR MONDAY MORNING...THEN OVER CENTRAL AND EASTERN LAKE SUPERIOR UNTIL LATE MONDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE SUPERIOR OPEN WATERS FORECAST FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-171945- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 344 PM EDT SUN OCT 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT WEST GALE FORCE WIND GUSTS TO 35 KNOTS ARE EXPECTED THROUGH TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE MICHIGAN MARINE FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WEST GALE FORCE WIND GUSTS TO 35 KNOTS ARE EXPECTED THROUGH MID MORNING ON MONDAY. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE MICHIGAN MARINE FORECAST FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. TITUS
In the hours before
Local storm report, Oct 16, 2:42 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
242 PM EDT SUN OCT 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM NON-TSTM WND GST 1 NE GRAND MARAIS 46.68N 85.97W
10/16/2011 M60.00 MPH ALGER MI C-MAN STATION
&&
MBABICHLocal storm report, Oct 16, 2:43 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
243 PM EDT SUN OCT 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 4 WNW CALUMET 47.28N 88.53W
10/15/2011 M51.00 MPH HOUGHTON MI C-MAN STATION
0715 PM NON-TSTM WND DMG NEWBERRY 46.35N 85.51W
10/15/2011 LUCE MI LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS LUCE COUNTY RESULTING IN
SEVERAL POWER OUTAGES. THIS HAS BEEN ONGOING THROUGHOUT
THE DAY.
1036 AM NON-TSTM WND GST FREDA 47.13N 88.82W
10/16/2011 M43.00 MPH HOUGHTON MI TRAINED SPOTTER
WINDS SUSTAINED AROUND 35 MPH. GUSTING IN THE LOW 40S.
1050 AM NON-TSTM WND GST 41 N COPPER HARBOR 48.06N 87.89W
10/16/2011 M45.00 MPH LSZ264 MI BUOY
0140 PM NON-TSTM WND GST 4 WNW CALUMET 47.28N 88.53W
10/16/2011 M45.00 MPH HOUGHTON MI C-MAN STATION
0208 PM NON-TSTM WND GST 1 NE GRAND MARAIS 46.68N 85.97W
10/16/2011 M60.00 MPH ALGER MI C-MAN STATION
&&
MBABICHLocal storm report, Oct 16, 2:54 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
254 PM EDT SUN OCT 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM NON-TSTM WND GST 5 NE HOUGHTON 47.16N 88.49W
10/16/2011 M50.00 MPH HOUGHTON MI ASOS
MEASURED AT HOUGHTON COUNTY AIRPORT KCMX
&&
MBABICHSpecial weather statement, Oct 16, 3:44 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 344 PM EDT SUN OCT 16 2011 MIZ006-007-014-085-162200- ALGER-LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT- INCLUDING THE CITIES OF...GRAND MARAIS...MUNISING...NEWBERRY... MANISTIQUE...SENEY 344 PM EDT SUN OCT 16 2011 ...SHOWERS WITH SOME SMALL HAIL MOVING ACROSS NORTH CENTRAL UPPER MICHIGAN... SCATTERED SHOWERS WILL CONTINUE THROUGH 6 PM EDT. SOME OF THE HEAVIER SHOWERS WILL CONTAIN PEA SIZED HAIL AND WIND GUSTS BRIEFLY UP TO 50 MPH. A RUMBLE OF THUNDER MAY ALSO OCCUR WITH SOME OF THE SHOWERS. 07
Local storm report, Oct 16, 4:00 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT SUN OCT 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG PINE STUMP JUNCTION 46.57N 85.58W
10/15/2011 LUCE MI TRAINED SPOTTER
SEVERAL TREES DOWN ACROSS THE ROAD NEAR PINE STUMP
JUNCTION. EXACT TIME UNKNOWN...ESTIMATED BY TIME OF
HIGHEST WINDS AT GRRM4.
0400 PM TSTM WND DMG 2 E PIKE LAKE 46.64N 85.36W
10/15/2011 LUCE MI TRAINED SPOTTER
SEVERAL 3 FT DIAMETER TREES DOWN NEAR THE PIKE LAKE AREA
NEAR COUNTY ROAD 414. EXACT TIME OF INCIDENT
UNKNOWN...ESTIMATED BY HIGHEST WINDSPEEDS AT GRMM4.
&&
MBABICHLocal storm report, Oct 16, 5:50 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
550 PM EDT SUN OCT 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM NON-TSTM WND GST FREDA 47.13N 88.82W
10/16/2011 M50 MPH HOUGHTON MI TRAINED SPOTTER
WINDS SUSTAINED IN THE LOW TO MID 40S WITH FREQUENT GUSTS
NEAR 50 MPH.
&&
JMWIXThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 10:06 PM EDT | Small Craft Advisory | MQT | 18 hr | |
| Oct 16, 4:59 AM EDT | Wind Advisory | MQT | Alger, Houghton, Keweenaw, Luce, Ontonagon | 31 hr |
| Oct 16, 10:05 AM EDT | Gale Warning | MQT | 25 hr | |
| Oct 16, 7:33 PM EDT | Gale Warning | MQT | 27 hr | |
| Oct 16, 7:33 PM EDT | Storm Warning | MQT | 12 hr |
Nearby
High Wind Warnings in Michigan, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.